Alert archive / Connecticut / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS New York, NY
NWS New York, NY issued this flash flood watch at Aug 4, 2021, 3:38 PM EDT for Southeastern Connecticut Planning Region, Connecticut; Suffolk County, New York. It took effect at Aug 4, 2021, 8:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2021, 3:38 PM EDT (19:38 UTC)
- In effect from
- Aug 4, 2021, 8:00 PM EDT
- Expired
- Aug 5, 2021, 3:55 AM EDT
- In force
- 8 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Southeastern Connecticut Planning Region, CT, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778 WGUS61 KOKX 041938 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New York NY 338 PM EDT Wed Aug 4 2021 CTZ008-012-NYZ079-081-050800- /O.NEW.KOKX.FF.A.0006.210805T0000Z-210805T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern New London-Southern New London-Northeast Suffolk-Southeast Suffolk- 338 PM EDT Wed Aug 4 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Upton has issued a * Flash Flood Watch for portions of southern Connecticut and southeast New York, including the following areas, in southern Connecticut, Northern New London and Southern New London. In southeast New York, Northeast Suffolk and Southeast Suffolk. * From 8 PM EDT this evening through Thursday morning. * Multiple waves of low pressure along a frontal boundary just offshore will produce rounds of showers and a few thunderstorms across the watch area. Rainfall amounts of 1 to 3 inches with locally up to 4 inches are possible. There is some uncertainty where the axis of heaviest rainfall will set up. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ DW
1 follow-up statement
738 WGUS61 KOKX 050755 FFAOKX Flood Watch National Weather Service New York NY 355 AM EDT Thu Aug 5 2021 CTZ008-012-NYZ079-081-050900- /O.CAN.KOKX.FF.A.0006.000000T0000Z-210805T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern New London-Southern New London-Northeast Suffolk-Southeast Suffolk- 355 AM EDT Thu Aug 5 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southern Connecticut and southeast New York, including the following areas, in southern Connecticut, Northern New London and Southern New London, and in southeast New York, Northeast Suffolk and Southeast Suffolk, has been cancelled. The Flash Flood Watch is cancelled. Flooding is no longer expected to pose a threat. $$ JM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 2:05 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 4, 2:05 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
205 PM EDT Wed Aug 4 2021
.SYNOPSIS...
High pressure will remain over New England today as a frontal
boundary offshore draws closer into this evening. This front is
then expected to lie near eastern Long Island and southeast
Connecticut tonight into Thursday as waves of low pressure
track along it. The front moves offshore Thursday night into
Friday. High pressure southwest of the region then assumes
control through the weekend and into the first half of next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Progress of offshore showers associated with a frontal boundary
making slow progress to the north and have continued to delay
onset across far eastern LI and SE CT.
The latest CAMs continue to show this area continuing to work
slowly northwest through the afternoon, mainly confined to the
eastern half of LI and SE CT. This looks to be a light rainfall
event. However, the potential for a bout of heavy rainfall
across these same locations, perhaps even a bit farther west, is
not expected to late tonight. The western extent and magnitude
of the rainfall are still uncertainties.
A subtropical feed of moisture in the upper levels will
continue bringing mostly cloudy to overcast conditions through
the day. A relatively broad upper trough will slowly approach
through this evening. At the same time, western Atlantic ridging
amplifies a bit. These features will assist in bringing a
frontal boundary to the south and east closer to the region
through the day. A wave of low pressure develops along the front
across the southeast coast, and will slowly lift north into the
evening.
Much of the daytime hours will remain dry across the remainder
of the forecast area. Forecast soundings are indicating some
dry air to overcome due to the proximity of the surface high
across New England.
Highs today will be below normal in the 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The main concern for tonight is how far west an axis of heavy
rainfall will occur. Model guidance continues to indicate
potential for moderate to heavy showers pushing into eastern
Long Island and southeast Connecticut as the aforementioned low
pressure and frontal boundary reach the area. Some model
guidance has shown significant changes in just one cycle, which
is leading to lower forecast confidence than usual for this time
range. Synoptically speaking, the broad upper trough slowly
shift towards the eastern seaboard. Multiple embedded shortwaves
withing the deep moisture axis will move along the frontal
boundary. One question continues to be how far west the boundary
will ultimately get. This is important because the boundary is
going to enhance moisture convergence and lift. There is also an
approximately 100 kt jet streak that is forecast to move across
New England tonight. The jet will enhance lift, especially where
the front lies and low pressure tracks. Another issue lowering
confidence is the timing when the heaviest rain will occur.
Some of the CAMs have bands of heavy showers moving near eastern
Long Island and southeast Connecticut as early as around 00z
Thu, while the latest HRRR is more towards 06z Thu. Global
models may be suffering from some convective feedback given
their QPF maxes, which could be impacting some of the mesoscale
details.
Have followed the HREF mean, which seems to be a good consensus
for QPF tonight and also for overall timing of the heavier rain.
This yields totals through Thursday morning of about 1-2 inches of
rain across eastern Long Island and southeast Connecticut. There
will be a sharp cutoff to the west, with amounts only a few
hundredths to a tenth around NYC metro, and potentially just a
trace further north and west. A shift west in the precip axis
could bring higher amounts further west across Long Island and
southeast Connecticut. A shift east would lower heavy rainfall
potential. Locally higher amounts cannot be ruled out in any of
the heavy downpours. After collaboration with BOX and WPC, decided
to hold off on issued a Flash Flood Watch. If confidence
increases on the day shift, then a flash flood watch may be issued
across portions of southeast Connecticut and potentially eastern
Long Island. WPC does have this area highlighted in a marginal to
slight risk for excessive rainfall. Localized flash flooding is a
possibility, which will be highlighted in the HWO for now. An
isolated thunderstorm cannot be ruled out, any instability is
elevated and weak.
The wave of low pressure and deep moisture should lift north
and east Thursday morning, bringing an end to any lingering
showers by midday. The upper trough axis looks to dampen out as
it lifts towards the northeast late Thursday and Thursday night.
This will effectively push the frontal boundary and moisture
axis more offshore. A few lingering showers cannot be ruled out
across eastern Long Island and SE CT in the evening. Otherwise,
high pressure returns into Thursday night.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Dry conditions are expected on Friday as weak high pressure from the
west will begin to assume control of our weather. Heights gradually
begin to rise and and overall warming trend is expected to begin.
On Saturday weak high pressure will remain just to the southwest.
A shortwave will slide across the area, setting off the chance of
afternoon showers and thunderstorms. Will continue to keep some low
chance pops in the forecast Sunday and the first part of next week
as diurnally driven storms will be possible with a warm and
humid airmass in place.
Highs in the long term will be in the 80s and 90s. A SW flow should
usher in higher dew points.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A frontal boundary will remain offshore with several waves of
low pressure passing along it.
VFR for terminals near NYC and west through midnight.
For eastern Terminals conditions will be gradually falling to
MVFR east of the NYC terminals now through the overnight hours.
The main question will be how far west the MVFR cigs reach. For
now, will keep the city terminals VFR, however there is a
chance that some MVFR cigs could reach JFK and KLGA after 00z
Thursday.
Heavy showers are expected to stay east of the city this
afternoon. The rain increases in intensity overnight tonight
with some of the rain becoming locally heavy at times,
especially at KISP and KGON. The best timing for the heaviest
rain will be from about 02z- 06z. This window should be slightly
longer at KGON, possibly as late as 09z. Lull in the rain likely
after sunrise but near IFR cigs persist through mid morning.
Winds are expected to range from 010-100 with speeds generally
at or around 10 kt. Winds should become remain northerly
through the day with a chance of a southerly sea breeze near
coastal terminals.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
MVFR cigs possible after 00z Thursday for the NYC terminals.
.OUTLOOK FOR 18Z THURSDAY THROUGH SUNDAY...
.Thu-Fri...becoming VFR everywhere Thursday morning.
.Sat-Sun...Mainly VFR. Chance of afternoon showers and
thunderstorms.
.Monday...VFR
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub-SCA conditions are expected through this afternoon.
Building seas ahead of an approaching wave of low pressure will
bring SCA conditions to the ocean tonight. Seas look to range
from 5 to 6 ft. These elevated seas should linger into Thursday.
The Small Craft Advisory is now in effect from 6pm this evening
through 6pm Thursday. A few wind gusts up to 25 kt cannot be
ruled out on the ocean tonight as well, although winds may stay
closer to 20 kt or less. Elevated ocean seas may linger into
Thursday night.
Seas expected to subside below small craft Friday morning for the
western ocean zones. By Friday afternoon sub small craft conditions
will also become increasingly likely on the eastern ocean zones. The
rest of the period should experience sub SCA conditions throughout
all waters.
&&
.HYDROLOGY...
Rainfall amounts of 1 to around 2 inches are forecast late tonight
into Thursday morning across eastern Long Island and southeast
Connecticut. Locally higher amounts are possible in these areas.
Minor urban and poor drainage flooding is possible with a
localized risk of flash flooding. Amounts should drop off
significantly to the west with only light amounts along and west
of the Hudson River corridor.
No hydrologic concerns are anticipated from Thursday afternoon
through early next week.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk for the development of rip currents at
the ocean beaches today. There is a moderate risk across NYC ocean
beaches Thursday, with a high risk across Nassau and Suffolk
ocean beaches.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
Thursday for ANZ350-353-355.
&&
SYNOPSIS...BC/DS
NEAR TERM...DS/DW
SHORT TERM...DS
LONG TERM...BC
AVIATION...DJ
MARINE...BC/DS
HYDROLOGY...BC/DS
TIDES/COASTAL FLOODING...DSHazardous weather outlook, Aug 4, 3:38 PM EDT, 0 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 338 PM EDT Wed Aug 4 2021 CTZ005>007-009>011-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179- 051945- Northern Fairfield-Northern New Haven-Northern Middlesex- Southern Fairfield-Southern New Haven-Southern Middlesex- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwest Suffolk-Southwest Suffolk-Northern Queens-Northern Nassau- Southern Queens-Southern Nassau- 338 PM EDT Wed Aug 4 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ008-012-NYZ079-081-051945- Northern New London-Southern New London-Northeast Suffolk- Southeast Suffolk- 338 PM EDT Wed Aug 4 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-051945- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 338 PM EDT Wed Aug 4 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:32 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 50 hr |
Nearby
Flash Flood Watches in Connecticut, 2021Flash Flood Watches in New York, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.